Wyoming, 2015

Winter Weather in Wyoming, February 25, 2015

February 25, 2015 · NWS RIW · 1 event in 1 county or zone

A cold front dropped south across Wyoming and brought snow and wind to portions of the area. The worst conditions were across northern Johnson County where strong northwest wind gusts topped 40 mph for about 15 hours and peak gusts exceeded 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front dropped south across Wyoming and brought snow and wind to portions of the area. The worst conditions were across northern Johnson County where strong northwest wind gusts topped 40 mph for about 15 hours and peak gusts exceeded 60 mph. The combination of strong wind and snow brought near whiteout conditions and temperatures fell from the upper 20s to the teens. This caused several accidents on interstates 25 and 90 near Buffalo and prompted the closure of these roads on the afternoon of Wednesday, February 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 25, 3:28 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 25, 3:28 AM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
328 AM MST WED FEB 25 2015

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

THE COLD FRONT APPEARS TO HAVE SLIPPED SOUTH ACROSS NORTHERN JOHNSON
COUNTY WHERE NORTH WINDS ARE NOW GUSTING TO 30 KNOTS AT BYG.
BILLINGS RADAR IS SHOWING STRATIFORM PRECIP FALLING BEHIND THE
FRONT...MOSTLY VIRGA ATTM. THIS PRECIP...WHICH WILL START AS RAIN AT
THE LOWER ELEVATIONS BEFORE TURING TO SNOW AND WILL SPREAD SOUTH
ACROSS JOHNSON AND NATRONA COUNTIES DURING THE REMAINDER OF THE PRE
DAWN HOURS AND WILL LIKELY REACH THE DIVIDE BY 12Z THIS MORNING. THE
TROUGH RESPONSIBLE FOR PUSHING THE FRONTAL BOUNDARY SOUTH WILL BE
FAIRLY CONVOLUTED AND WILL COME THROUGH IN ABOUT 4 SEPARATE PIECES
OF ENERGY TODAY THROUGH TONIGHT FROM THE NW. DYNAMICS WITH THIS
SYSTEM ARE NOT VERY IMPRESSIVE BUT MOST AREAS OF THE CWA WILL SEE
SNOWFALL IN ONE FORM OR ANOTHER WITH THE BEST CHANCES EAST OF THE
DIVIDE AND THE LEAST LIKELY AREAS OVER SOUTHWEST WY. LIFTED INDICES
HAVE BEEN PROGGED TO RANGE FROM ZERO TO -2 OVER THE WESTERN CWA FOR
THIS AFTERNOON WITH THE LAST FEW RUNS SO A LIGHTNING STRIKE OF TWO
COULD OCCUR RIGHT ALONG THE DIVIDE WHERE THE BEST MOISTURE AND
INSTABILITY COULD OVERLAP JUST AHEAD OF THE FRONT AS COLD AIR POURS
IN ALOFT BUT WILL LEAVE OUT OF THE GRIDS. KEPT SUB ADVISORY OR LOW
END ADVISORY FOR SNOW AMOUNTS MOST AREAS ALONG AND EAST OF THE
DIVIDE TODAY THROUGH TONIGHT ALTHOUGH THERE WILL LIKELY BE LOCALLY
HIGHER AMOUNTS UNDERNEATH HEAVIER SNOW BANDS. DECIDED TO ISSUE A
WINTER WEATHER ADVISORY VALID FROM 09Z THIS MORNING THROUGH 07Z
THU AS INCREASING NORTH WIND WILL COMBINE WITH THE SNOWFALL TO
PRODUCE MORE OF AN IMPACT IN THOSE AREAS. THIS WILL BLEND IN WELL
WITH BYZ ADVISORIES. THE LOCAL WRF IS ADVERTISING FAIRLY GOOD
SNOWBANDING OFF THE BIG HORN MTNS WITH 6 HOUR PRECIP AMOUNTS OF MORE
THAN ONE HALF INCH FOR WHAT ITS WORTH. IN FACT...MUCH OF THE
SNOWFALL THAT OCCURS TODAY WILL BE IN THE FORM OF BANDING WITH THE
COLD AIR ADVECTING IN AT H7 FROM THE NNW. SNOWFALL RATES SHOULD
GRADUALLY DECLINE TONIGHT AS H7 TEMPS BECOME COLD ENOUGH FOR LESS
FAVORABLE DENDRITIC GROWTH. BY 12Z THURSDAY THE H7 TEMPS WILL DROP
TO -23C OVER NE JOHNSON COUNTY. LIGHT SNOW WILL CONTINUE IN
WESTERN WYOMING THU AS THE ENERGY WITHIN THE MAIN TROUGH
PROPAGATES SOUTHWEST TOWARD THE GREAT BASIN. THEN A TROUGH
TRACKING FROM THE PACIFIC NORTHWEST TO THE GREAT BASIN WITHIN THE
MAIN TROUGH WILL AMPLIFY THE MAIN TROUGH AND WILL KEEP THE LIGHT
SNOW GOING IN PARTS OF THE WEST THURSDAY NIGHT...FRIDAY AND FRIDAY
NIGHT. AFTER THE COLDEST OF THE 700MB TEMPERATURES PASS
BY...FRIDAY MORNING SHOULD BE THE COLDEST PERIOD OF THE WEEK ALONG
WITH SOME BELOW ZERO READINGS AS SKIES CLEAR EAST OF THE DIVIDE
AND FRESH SNOW COVER REFRIGERATES THE AIR.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

SYNOPSIS...A STORM SYSTEM DIGGING INTO THE SOUTHWEST U.S. WILL BRING
CHANCES OF SNOW ACROSS THE AREA SATURDAY WITH THE MOST WIDESPREAD
COVERAGE EXPECTED ACROSS THE SOUTH AND WEST.  COLD CANADIAN SURFACE
HIGH PRESSURE AND A DRIER AIRMASS WILL BUILD IN FROM THE NORTH
SATURDAY NIGHT AND SUNDAY.  MAINLY DRY WEATHER WITH MORE SEASONAL
TEMPERATURES ARE EXPECTED ON MONDAY.   ANOTHER PACIFIC STORM SYSTEM
AND ASSOCIATED CANADIAN COLD FRONT WILL SPREAD CHANCES OF SNOW
ACROSS THE AREA ON TUESDAY.

DISCUSSION...UPPER RIDGE IS EXPECTED TO REMAIN ACROSS THE EASTERN
PACIFIC THROUGH EARLY NEXT WEEK WITH A SERIES OF PACIFIC STORM
SYSTEMS CONTINUING TO RIDE OVER THE TOP OF THE RIDGE...ACROSS
ALASKA...BEFORE PLUNGING SOUTH ACROSS THE WESTERN U.S.   THE NEXT IN
THIS SERIES WILL DIVE ACROSS THE NW U.S. ON FRIDAY...WITH AN H5 LOW
CLOSING OFF OVER NEVADA ON SATURDAY.  LIKE THE LAST FEW SYSTEMS...A
SEPARATE CLIPPER IN THE NORTHERN STREAM WILL DRIVE A CANADIAN COLD
FRONT SOUTH INTO THE NORTHERN PLAINS WITH THE FRONT BACKING INTO THE
EAST SLOPES OF THE DIVIDE ON SATURDAY.  THIS WILL RESULT IN ANOTHER
SHOT OF VERY COLD AIR WITH AREAS OF UPSLOPE LIGHT 'DRY' SNOW ACROSS
CENTRAL WYOMING.  THE SOUTHWEST PORTION OF THE STATE WILL STAND THE
BETTER CHANCE OF RECEIVING ANYTHING CLOSE TO ADVISORY AMOUNTS.

UPPER TROUGH IS EXPECTED TO SHEAR OUT ON SUNDAY WITH DEFORMATION
AREA NEAR OUR SOUTH OF INTERSTATE 80 SUNDAY AFTERNOON...WITH ANY
PRECIPITATION PUSHING NORTH FROM REMAIN SW LOW NOT MAKING MUCH
FURTHER NORTH THAN INTERSTATE 80.

SW LOW IS EXPECTED TO GET KICKED OUT BY NEXT SYSTEM DIVING DOWN INTO
THE NW U.S. ON MONDAY.  WYOMING LOOKS TO BE MAINLY DRY BETWEEN THESE
TWO SYSTEMS ON MONDAY.  THIS NEXT SYSTEM TAKE A SIMILAR TRACK INTO
THE SW U.S. ON TUESDAY AND IS LIKEWISE EXPECTED TO PULL A CANADIAN
COLD FRONT AND CHANCES OF SNOW SOUTH ACROSS THE AREA.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA THIS MORNING. PERIODS
OF MVFR/IFR CONDITIONS IN LOW CLOUDS...AS WELL AS A COMBO OF SNOW
SHOWERS AND UPSLOPE STRATIFORM SNOW...DEVELOPING MAINLY ALONG AND
BEHIND THE COLD FRONT. THESE LOW CLOUDS AND BANDS OF SNOW SHOWERS
WILL CONTINUE THROUGH THE EVENING...BECOMING LESS WIDESPREAD AND
INTENSE AS THE NIGHT PROGRESSES. HOWEVER...AREAS OF MVFR CEILINGS
AND SOME LIGHT SNOW IS EXPECTED THROUGHOUT THE TAF PERIOD. BREEZY TO
WINDY NORTHERLY WINDS WILL OCCUR TODAY IN WAKE OF THE COLD
FRONT...WITH WINDS WEAKENING TONIGHT.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

A DISTURBANCE SLIDING SOUTH ACROSS THE AREA WILL RESULT IN SOME SNOW
SHOWER ACTIVITY...BUT NOT ENOUGH COVERAGE TO PREVAIL ANY LOW CLOUDS
OR VSBYS AT THIS TIME. THE ONLY EXCEPTION WILL BE OVER THE
SOUTH...WHERE A COLD FRONT WILL SLIDE WEST ACROSS SWEETWATER COUNTY
LATE THIS AFTERNOON INTO EARLY EVENING WITH A DECENT CHANCE OF SNOW
ALONG AND BEHIND THE COLD FRONT. MVFR AND IFR CONDITIONS ARE LIKELY
TO DEVELOP AT KRKS BETWEEN 22Z AND 01Z AND LAST A FEW HOURS.
ALSO...VERY WINDY NORTHEAST/EAST WINDS WILL DEVELOP IN THE EVENING
OVER SWEETWATER COUNTY.

&&

.FIRE WEATHER...

A COLD FRONT AND A COUPLE OF ASSOCIATED UPPER LEVEL DISTURBANCES
WILL CROSS THE AREA TODAY AND BRING INCREASED CLOUD COVER ALONG
WITH A GOOD CHANCE OF SNOW TODAY...ESPECIALLY EAST OF THE DIVIDE.
GUSTY NORTH WINDS WILL ACCOMPANY THE SNOW...ESPECIALLY THIS AFTERNOON.
BELOW NORMAL TEMPERATURES WILL CONTINUE INTO THE END OF THE WEEK
ALONG WITH POOR SMOKE DISPERSAL AND LOW MIXING HEIGHTS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT WYZ008>010.

&&

SHORT TERM...LIPSON
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Feb 25, 4:41 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
441 AM MST WED FEB 25 2015

WYZ001>020-022>030-261200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
441 AM MST WED FEB 25 2015

...WINTER WEATHER ADVISORY FOR THE BIGHORN MOUNTAIN AND NORTHERN
JOHNSON COUNTY THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW AND WIND ARE EXPECTED TO INCREASE OVER THE BIGHORN
MOUNTAINS AND NORTHERN JOHNSON COUNTY THIS MORNING AND CONTINUE
THROUGH THIS EVENING. PLEASE SEE THE WINTER WEATHER ADVISORY FOR MORE
DETAILS. OTHERWISE...A CANADIAN COLD FRONT IS EXPECTED TO SPREAD
SNOW AND AREAS OF BLOWING SNOW SOUTH MAINLY ALONG AND EAST OF
THE DIVIDE TODAY...CAUSING SLICK ROADS WITH LIMITED VISIBILITY AT
TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SATURDAY...ANOTHER COLD FRONT WILL PLUNGE SOUTH AND LOOKS FAVORABLE
TO BRING CHANCES OF SNOW TO MOST AREAS. THOUGH MANY AREAS WILL SEE
SOME OPPORTUNITY FOR SNOWFALL...THE HIGHER TOTALS ARE EXPECTED ACROSS
THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT SNOWFALL AMOUNTS.

TEAM RIVERTON

In the hours before

Special weather statement, Feb 25, 3:48 AM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
348 AM MST WED FEB 25 2015

WYZ002>007-011-020-022-251800-
ABSAROKA MOUNTAINS-CASPER MOUNTAIN-CODY FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-
348 AM MST WED FEB 25 2015

THE NEXT WEATHER SYSTEM WILL DRIVE A COLD FRONT SOUTH TODAY WITH
LIGHT SNOW BREAKING OUT OVER THE AREA. THE SNOWFALL WILL
BECOME LIGHT TO MODERATE LATER THIS MORNING AND WILL REMAIN
FAIRLY STEADY TODAY. BY THURSDAY MORNING...1 TO 3 INCHES OF
SNOWFALL WILL BE FAIRLY COMMON WITH 3 TO 6 INCHES IN THE MOUNTAINS
ALONG WITH SOME LOCALLY HIGHER AMOUNTS AS THE HEAVIER NARROW SNOW
BANDS SET UP. STAY TUNED FOR FURTHER STATEMENTS AND POSSIBLE
ADVISORIES.

WYZ015>019-251800-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
348 AM MST WED FEB 25 2015

THE NEXT WEATHER SYSTEM WILL DRIVE A COLD FRONT SOUTH TODAY.
WIDESPREAD LIGHT TO MODERATE SNOWFALL WILL DEVELOP THIS MORNING AND
CONTINUE INTO TONIGHT.  THE STEADIEST AND HEAVIEST SNOW IS EXPECTED
THIS AFTERNOON AND EVENING. BY THURSDAY MORNING...1 TO 3
INCHES OF SNOWFALL WILL BE FAIRLY COMMON WITH 3 TO 6 INCHES IN THE
MOUNTAINS ALONG WITH SOME LOCALLY HIGHER AMOUNTS AS THE HEAVIER
NARROW SNOW BANDS SET UP. STAY TUNED FOR FURTHER STATEMENTS AND
POSSIBLE ADVISORIES.

WYZ028>030-251800-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
348 AM MST WED FEB 25 2015

A STRONG COLD FRONT WILL PUSH SOUTH AND WEST ACROSS SWEETWATER COUNTY
THIS AFTERNOON AND EVENING. LIGHT TO MODERATE SNOWFALL IS EXPECTED TO
DEVELOP ALONG AND BEHIND THIS COLD FRONT...AND THEN CONTINUE OFF AND
ON TONIGHT. A TOTAL OF 1 TO 3 INCHES OF SNOW IS EXPECTED BY THURSDAY
MORNING. A NORTHEAST TO EAST WIND...BETWEEN 15 AND 30 MPH...IN WAKE
OF THE FRONT COULD CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW...
AS WELL AS SEVERELY REDUCED VISIBILITY AT TIMES...ESPECIALLY OVER
EASTERN SWEETWATER COUNTY THIS EVENING. STAY TUNED FOR FURTHER
STATEMENTS AND POSSIBLE ADVISORIES.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northeast Johnson County

When
February 25, 6:30 AM MST to 7:30 PM MST
Where
Northeast Johnson County forecast zone
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Several wind gusts past 60 mph were recorded at the Johnson County Airport in Buffalo. The wind combined with a period of moderate to heavy snow that brought near whiteout conditions and led to several accidents and closures of interstates 25 and 90 for several hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554046.